New Jersey, 2024Damaging Wind in New Jersey, September 7, 2024
September 7, 2024 · NWS OKX · 1 event in 1 county or zone
A deep upper level trough approached from the west along with the associated surface low and fronts. A thin line of showers and thunderstorms developed along a cold front as it moved into the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper level trough approached from the west along with the associated surface low and fronts. A thin line of showers and thunderstorms developed along a cold front as it moved into the area. A portion of the line became severe and produce damaging wind gusts over northeast NJ.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Sep 7, 2:40 PM EST, 0 minutes earlier.
Area forecast discussion, Sep 7, 2:40 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service New York NY
340 PM EDT Sat Sep 7 2024
.SYNOPSIS...
A cold front moves through the area this evening. High pressure
then builds in through Sunday night. A weak surface trough
passes through on Monday, with high pressure centered over the
Mid Atlantic then remaining nearby into late week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A cold front was beginning to move through the region, into
lower Hudson Valley and portions of northeastern New Jersey. The
front was accompanied with a narrow line of showers, briefly
moderate, and gusty winds, with report of gusts 30 to 38kt. No
lightning has been observed, however, with weak instability and
low CAPE a brief rumble cannot be ruled out, and have kept
slight chances for thunder.
Timing of the front moving east of southeastern Connecticut and
eastern Long Island is around 02Z to 03Z. A few showers were
behind the front, and have kept probabilities for an hour or so
post frontal.
Latest CAMs data is rather consistent with the timing and areal
coverage of precipitation moving through the region, and have
continued with these probabilities through this evening.
Rapid drying of the atmospheric column occurs as surface and low
level high pressure build into the region, with the upper trough
remaining across the northeast.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
High pressure builds in at the surface, but an upper level
trough remains over the northeast through Sunday night. A cooler
and drier airmass moves into the region, and high temperatures
will peak at 5 to nearly 10 degrees below seasonal normals.
Sunday night with clear skies and light winds, temperatures will
be nearly 10 degrees below seasonal normals.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Key Points:
* Predominantly dry conditions set up through late in the week.
* Warming trend with high temperatures running 5 to 10 degrees above
normal by Thursday.
A rather tranquil and warm long term period with conditions
appearing almost entirely dry. Trough axis overhead on Monday shifts
offshore by Monday night, with heights climbing thereafter thru late
week as ridging builds in. At the surface, high pressure centered
over the Midwest gradually translates east into the Mid Atlantic by
midweek, offshore by late week, then lingering nearby into next
weekend.
Shortwave rounding the departing trough may try and instigate a few
showers late Monday or Monday night, but even this looks minimal in
coverage locally with limited moisture and better forcing to the
north. Perhaps most noticeable will be an increase in cloud
cover later Monday. Thereafter, mostly clear skies prevail
through late in the week with nearby high pressure. Highs each
day will just above seasonable, in the low to mid 80s for most.
The urban corridor may be a few degrees warmer on Thursday and
Friday, in the upper 80s, under weak WSW flow. Overnight lows
are generally progged in the 60s.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
A cold front passes through the terminals late this aftn and
eve.
Generally sct-bkn around 1500ft until the fropa this aftn/eve.
Tstms possible mainly thru 23Z, with later timing for far ern
arpts. Becoming VFR after the fropa and continuing thru Sun.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Some adjustments to TSTM timing possible. Low chance of IFR
thru 21- 23Z with low cigs. NW winds gusting to around 30kt with
shwrs this eve. Winds may become vrb at times aft the initial
line of shwrs until the front passes later.
OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
Rest of Sun...VFR with NW winds gusting to around 20kt.
Mon...Mainly VFR. Chance of isold-sct aft/eve shwrs.
Tue-Thu...VFR.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
A SCA remains on the ocean waters until early Sunday afternoon.
Brief gusts with the initial passage of a cold front late this
afternoon and into this evening may produce gusts at or over 25
kt across the remainder of the forecast waters, and with the
brief timing of the gusts have not expanded the advisory to the
remainder of the waters. Also, on the ocean and New York Harbor,
gusts may briefly approach gale force. With high pressure
building into the waters tonight and through Sunday night, and
lowering swells will allow for ocean seas to fall below 5 feet
by early Sunday afternoon. Afterward, winds and seas will remain
below advisory through Sunday night.
Winds and seas are expected to remain below SCA criteria from Monday
through at least midweek, as the pressure gradient remains weak
across the region.
&&
.HYDROLOGY...
No significant hydrologic issues are expected through the end of
next week.
&&
.TIDES/COASTAL FLOODING...
High risk of rip current development continues into this evening for
all local Atlantic facing beaches with an easterly swell of 5 to 6
ft at 10 sec combines with increased southerly flow.
The risk drops to moderate on Sunday, and remains moderate on
Monday. While the flow will be offshore from the NW, a short
period wind wave will combine with a decreasing easterly swell
(3 ft at 9s) to allow for at least a moderate risk of rip
current development.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Risk for Rip Currents until 9 PM EDT this evening for NYZ075-
080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 2 PM EDT Sunday for ANZ350-353-355.
&&
SYNOPSIS...DR/MET
NEAR TERM...MET
SHORT TERM...MET
LONG TERM...DR
AVIATION...JMC
MARINE...DR/MET
HYDROLOGY...DR/MET
TIDES/COASTAL FLOODING...Hazardous weather outlook, Sep 7, 2:31 AM EST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
331 AM EDT Sat Sep 7 2024
NYZ075-080-081-178-179-080830-
Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-Southern Queens-
Southern Nassau-
331 AM EDT Sat Sep 7 2024
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-080830-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk-
Northern Queens-Northern Nassau-
331 AM EDT Sat Sep 7 2024
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-350-353-355-080830-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
331 AM EDT Sat Sep 7 2024
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
Thunderstorm Wind, Bergen
- When
- September 7, 2:40 PM EST
- Where
- Bergen County, 0.41 mi S of Maywood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 40.894, -74.051
Online article states trees fell on homes in Maywood and Hackensack.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 7, 20246 events
- Flash Flooding and Hail in California, September 7, 2024$8,000 · 0.75 in hail · 4 events
- Waterspouts in Lake Michigan, September 7, 20243 events
- Hail in Colorado, September 7, 20241 in hail · 3 events
- Damaging Winds in Nebraska, September 7, 202462 kt wind · 3 events
- Waterspouts in Lake Erie, September 7, 20242 events
- Damaging Wind and Strong Wind in Arizona, September 7 to 8, 202453 kt wind · 2 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 7, 20241 event
- Tornado in Indiana, September 7, 20241 event
- Waterspout in Gulf of Mexico, September 7, 20241 event
- Wildfire in Oregon, September 7 to 30, 20241 event
- Wildfire in Oregon, September 7 to 16, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216475.